Alert archive / Arizona / Dust Storm Warnings in 2021

Dust Storm Warning 3, NWS Phoenix, AZ

June 30, 2021La Paz County, Yuma County, Arizona

NWS Phoenix, AZ issued this dust storm warning at Jun 30, 2021, 6:31 PM MST for La Paz County, Yuma County, Arizona. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 30, 2021, 6:31 PM MST (01:31 UTC)
Expired
Jun 30, 2021, 7:30 PM MST
In force
59 min
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon

Counties La Paz County, AZ, Yuma County, AZ

The radar

The Yuma radar (KYUX), 70 km from the middle of the area, began a volume at 01:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Yuma Prvg Ground, AZ (K1Y7), launched 00:00Z, 1.5 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Yuma Prvg Ground, AZ at 00:00Z on 2021-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1149 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Yuma Prvg Ground, AZ at 00:00Z on 2021-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1149 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
2552 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

159 
WWUS55 KPSR 010132
DSWPSR

BULLETIN - EAS ACTIVATION REQUESTED
Dust Storm Warning
National Weather Service Phoenix AZ
631 PM MST Wed Jun 30 2021

AZC012-027-010230-
/O.NEW.KPSR.DS.W.0003.210701T0131Z-210701T0230Z/
La Paz AZ-Yuma AZ-
631 PM MST Wed Jun 30 2021

The National Weather Service in Phoenix has issued a

* Dust Storm Warning for...
  Southwestern La Paz County in west central Arizona...
  Central Yuma County in southwestern Arizona...

* Until 730 PM MST.

* At 631 PM MST, a wall of dust was along a line extending from 10
  miles east of Yuma Proving Ground to 9 miles northwest of Tyson to
  8 miles northwest of Paloma, moving south at 15 mph.

  HAZARD...Less than a quarter mile visibility with damaging wind in 
           excess of 60 mph.

  SOURCE...Doppler radar.

  IMPACT...Dangerous life-threatening travel.

* This includes the following highways...
  AZ Interstate 8 between mile markers 20 and 69.
  AZ Route 95 between mile markers 38 and 76.

Locations impacted include...
Wellton, Tacna, Tyson, Kinter, Dateland, Ligurta, Mohawk and Roll. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Dust storms lead to dangerous driving conditions with visibility
reduced to near zero. If driving, avoid dust storms if possible. If
caught in one, pull off the road, turn off your lights and keep your
foot off the brake.

Motorists should not drive into a dust storm. PULL ASIDE STAY ALIVE!

&&

LAT...LON 3278 11448 3254 11417 3264 11353 3306 11348
      3297 11395 3327 11425
TIME...MOT...LOC 0131Z 017DEG 14KT 3315 11422 3291 11398 3298 11359 

$$

LJH
2 follow-up statements
660 
WWUS55 KPSR 010221
DSWPSR

Dust Storm Warning
National Weather Service Phoenix AZ
720 PM MST Wed Jun 30 2021

AZC012-027-010230-
/O.CON.KPSR.DS.W.0003.000000T0000Z-210701T0230Z/
La Paz AZ-Yuma AZ-
720 PM MST Wed Jun 30 2021

...A DUST STORM WARNING REMAINS IN EFFECT UNTIL 730 PM MST FOR
SOUTHWESTERN LA PAZ AND CENTRAL YUMA COUNTIES...

At 720 PM MST, a wall of dust was along a line extending from 9 miles
southeast of Yuma Proving Ground to 6 miles northwest of Tacna to 6
miles west of Dateland, moving south at 15 mph.

  HAZARD...Less than one quarter mile with strong wind in excess of 
           50 mph.

  SOURCE...Doppler radar.

  IMPACT...Dangerous life-threatening travel.

This includes the following highways...
AZ Interstate 8 between mile markers 20 and 68.
AZ Route 95 between mile markers 38 and 63.

Locations impacted include...
Wellton, Tacna, Tyson, Kinter, Dateland, Ligurta, Mohawk and Roll. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Dust storms lead to dangerous driving conditions with visibility
reduced to near zero. If driving, avoid dust storms if possible. If
caught in one, then pull off the road, turn off your lights and keep
your foot off the brake.

Motorists should not drive into a dust storm. PULL ASIDE STAY ALIVE!

&&

LAT...LON 3254 11417 3278 11448 3309 11431 3285 11400
      3293 11351 3264 11353
TIME...MOT...LOC 0220Z 017DEG 14KT 3299 11428 3275 11404 3282 11365 

$$

LJH
645 
WWUS55 KPSR 010231
DSWPSR

Dust Storm Warning
National Weather Service Phoenix AZ
730 PM MST Wed Jun 30 2021

AZC012-027-010240-
/O.EXP.KPSR.DS.W.0003.000000T0000Z-210701T0230Z/
La Paz AZ-Yuma AZ-
730 PM MST Wed Jun 30 2021

...THE DUST STORM WARNING FOR SOUTHWESTERN LA PAZ AND CENTRAL YUMA
COUNTIES HAS EXPIRED...

The dust storm which prompted the warning has weakened. Therefore,
the dust storm warning has been allowed to expire. Areas of blowing
dust will continue to make travel difficult.

LAT...LON 3254 11417 3278 11448 3309 11431 3285 11400
      3293 11351 3264 11353
TIME...MOT...LOC 0230Z 017DEG 14KT 3296 11429 3272 11405 3279 11366 

$$

LJH

What forecasters said that day

The local office's own words before this dust storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this dust storm warning went out at Jun 30, 4:41 PM MST, 1 hour 50 minutes earlier.

Area forecast discussion, Jun 30, 4:41 PM MST, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
441 PM MST Wed Jun 30 2021

.UPDATE...Updated Aviation Discussion.

&&

.SYNOPSIS...
Scattered showers and thunderstorms will be common over the
higher terrain and more isolated on the lower elevations the rest
of the week. Strong windS, localized blowing dust, and localized
heavy rain/flooding will be the main impacts. A slow decline in
storm activity begins by early next week. Temperatures will be
near, to slightly below, normal the rest of this week before
increasing a bit early next week.

&&

.DISCUSSION...
Strong convection developed early today, before 18Z, over the
northern AZ high terrain, with the strongest activity in the
Prescott area. An MCV also developed in southern San Bernadino
county CA and moved east through La Paz county this morning with
some embedded strong storms and moderate rain. The MCV is still
pushing east into portions of Maricopa county early this
afternoon, with an outflow pushing out ahead of it, but the
convection with it has mostly dissipated. Going forward through
the rest of the afternoon, the atmospheric flow pattern, dynamics,
and outflows may play a significant role in how convection
evolves.

Water vapor satellite shows a prominent upper level circulation
over the Great Basin and weak anticyclonic circulation over
northern Baja California. An enhanced gradient between the two
features may have aided the MCV this morning. A general divergent
flow pattern is seen over the central and eastern AZ with very
week steering flow. 850-300mb mean flow from RAP mesoanalysis is
around 5-10 kts out of the west to southwest. With the week
steering flow, storm motion will be slow and likely driven mostly
by outflows. With slow storm motions and non-existent shear,
ordinary storm modes are expected. With SBCAPE values upwards of
1000-1500 J/kg and PWATS around 1.2-1.5" analyzed over central AZ,
intense saturated updrafts are expected. As has already been seen
along the Rim and in Yavapai county. Strong storms may be brief,
suffering from waterloading, but still could produce significant
impacts. DCAPE is high, around 1000-1300 J/kg, over south-central,
so strong outflows will be a threat through the afternoon. 12Z HREF
probability of >35 mph is around 50-60% with max wind gusts around
45-55 mph, which seems a little low, but could be attributed more
to the moist environment. With the elevated moisture, slow storm
motions, and high instability, localized flooding impacts may be
the biggest concern this afternoon, especially with any storms
that become anchored to mountain peaks and ridgelines and/or
develop over burn scars. Rain rates may be a little tricky at
lower elevations, with HREF showing upwards of 0.5-1.0"/hr. A
gage near Crown King in Yavapai county measured ~1.0" in 10
minutes. So there is evidence of the potential for higher
rain rates.

A special 19Z sounding was launched out of Phoenix and shows a
virtually uncapped surface environment, with ~1000 J/kg SBCAPE,
~1.4" PWATS, and 10.6 g/kg mixing ratio. Forcing is the only thing
missing at this point. Storms so far have been limited to higher
terrain, but given the sounding, a strong outflow may be enough to
fire off storms over the lower deserts. Activity, in general is
not expected to last long past sunset this evening, dissipating
with the loss of heating.

.PREVIOUS DISCUSSION...
For Thursday, some sort of inverted trough may finally move deeper
into AZ - possibly aided by the sheared out mid/upper level
remnants of Enrique (weakens to a Depression today over southern
Gulf of California) and the westward advance of high pressure
centered to our east. The track, or even presence, of any such
perturbations remains quite uncertain. But, there may also be a
little bit more moisture to work with (associated with Enrique's
influence). Ensemble data suggests a little bit more moistening
yet on Friday. As the moisture availability increases, the
potential for storms to produce heavy rain also increases. That
being said, the best precipitable water values look to be over
southwest AZ as opposed to south-central AZ. The threat would tend
to be pretty localized as well. Look for temperatures to be near
average.

A slow downtrend in moisture (PWAT) begins as early as Saturday or
as late as Monday. Meanwhile, the upper high centered over Texas
is advertised to become centered over Arizona over the weekend.
With weak steering flow and decreased instability, that would
tend to hinder storm development on the lower elevations. But, if
enough moisture lingers and steering flow isn't too weak, there
could be a period of relatively better chances for the the
south-central AZ deserts. But, the high isn't anticipated to be
super strong so we're not anticipating an excessive heat event
through Tuesday.

&&

.AVIATION...Updated at 2345Z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:

An outflow boundary from the north has moved through most of the
TAF sites within the past hour or so, producing 15-25 kt northerly
(340-020) gusts. These gusts will likely continue for the next
hour or so before speeds begin to subside through the evening as
directions become northeasterly, and then easterly for the
overnight hours. A few showers have tried developing behind the
boundary but storm development continues to struggle over the
Valley, casting doubt for storms over any particular terminal.
Chances for storms in the terminal area and/or at any site is low,
between 10-20% now through 02Z, before  negligible later tonight.
Storms will continue to be more active north and east of the
Valley, potentially affecting arrival/departure gates, as well as
creating new outflows. For tomorrow, conditions will likely remain
in place for a "rinse and repeat" pattern with Thursday unfolding
similar to today.

Southeast California/Southwest Arizona including KIPL and KBLH:

There are no major aviation weather concerns through this TAF
period. At KIPL, southeasterly winds will predominate through much
of the period, at speeds of 8-13 kts, and occasionally stronger
gusts. Westerly afternoon winds may develop Thursday. At KBLH,
southerly winds will prevail with speeds frequently reaching 12-18
kts. Thunderstorm chances for either site are low, at around 10%,
with storms likely to remain well south of the US/MX border and
over the Kofa range in western AZ. These storms could send
outflows towards either site late tonight but confidence for that
occurrence is too low to mention in the current TAFs.

&&

.FIRE WEATHER...
Saturday through Wednesday:
High pressure is expected to become centered over Arizona over the
weekend. A slow decline in atmospheric moisture is also
anticipated to begin by early next week. Thus, the best potential
for storms with locally heavy rain looks to be this weekend.
Otherwise, a familiar Monsoon season pattern will be in place with
storms primarily focused over the higher terrain producing
outflows that spread to the lower deserts and in turn generate
isolated new storms. Temperatures will start off this period at,
or slightly below, normal followed by a a little bit of warming.
Min RH values will generally be in the 20-30% range through Sunday
before decreasing to 15-25% on Tuesday. Max RH values will follow
a similar trend but with decreases starting sooner. For instance,
Max RH values will be 40-60% most places (less eastern Riverside
County) through Monday morning before decreasing to 30-50% most
places by Tuesday morning. Apart from thunderstorms, wind patterns
will follow familiar diurnal patterns.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

DISCUSSION...Benedict
PREVIOUS DISCUSSION...AJ
AVIATION...AD
FIRE WEATHER...AJ/Benedict

In the hours before

Special weather statement, Jun 30, 2:13 PM MST, 4 hours 18 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
213 PM MST Wed Jun 30 2021

AZZ552-558-302145-
Superior AZ-Pinal/Superstition Mountains AZ-
213 PM MST Wed Jun 30 2021

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA AND PINAL COUNTIES UNTIL
245 PM MST...

At 212 PM MST, Doppler radar was tracking a strong thunderstorm 10
miles south of Apache Lake, or 11 miles northwest of Superior. This
storm was nearly stationary.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of Maricopa and Pinal
Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3335 11124 3346 11130 3357 11111 3340 11103
TIME...MOT...LOC 2112Z 239DEG 4KT 3344 11121

LJH
Special weather statement, Jun 30, 4:19 PM MST, 2 hours 12 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
419 PM MST Wed Jun 30 2021

AZZ547-549-552-555>558-562-010000-
Fountain Hills/East Mesa AZ-Mazatzal Mountains AZ-Tonto Basin AZ-
Apache Junction/Gold Canyon AZ-Globe/Miami AZ-Superior AZ-
Rio Verde/Salt River AZ-Pinal/Superstition Mountains AZ-
419 PM MST Wed Jun 30 2021

...SIGNIFICANT WEATHER ADVISORY FOR GILA...MARICOPA AND PINAL
COUNTIES UNTIL 500 PM MST...

At 418 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from near Tonto National Monument to 7 miles north
of Queen Valley. Movement was southeast at 15 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Apache Junction, Superior, Gold Canyon, Roosevelt, Gold Camp,
Roosevelt Dam, Lost Dutchman State Park, Goldfield, Top-Of-The-World,
Florence Junction, Queen Valley, Canyon Lake, Superstition Mountains,
Tonto National Monument, Kings Ranch, Apache Lake, Boyce Thompson
Arboretum, Inspiration, Roosevelt Estates and Tortilla Flat.

This includes the following highways...
US Highway 60 between mile markers 198 and 241.
AZ Route 79 between mile markers 143 and 150.
AZ Route 177 between mile markers 162 and 167.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If on or near Lake Roosevelt, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 3347 11083 3323 11102 3308 11130 3330 11151
      3343 11153 3354 11149 3374 11109 3366 11094
TIME...MOT...LOC 2318Z 324DEG 14KT 3361 11104 3341 11130

Iniguez
Local storm report, Jun 30, 4:43 PM MST, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
443 PM MST WED JUN 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     TSTM WND GST     2 W ROOSEVELT           33.67N 111.16W
06/30/2021  M59 MPH          MARICOPA           AZ   PUBLIC

            MEASURED AT SRP MESONET STATION (SRP44).

&&

PI
Special weather statement, Jun 30, 5:13 PM MST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
513 PM MST Wed Jun 30 2021

AZZ531-533-536-539-010045-
Gila River Valley AZ-Kofa AZ-Gila Bend AZ-Central La Paz AZ-
513 PM MST Wed Jun 30 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LA PAZ...
NORTHEASTERN YUMA AND MARICOPA COUNTIES UNTIL 545 PM MST...

At 512 PM MST, Doppler radar was tracking a strong thunderstorm 15
miles west of Sundad, or 40 miles southwest of Tonopah, moving south
at 25 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Paloma and Hyder.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3338 11362 3341 11343 3295 11326 3288 11357
TIME...MOT...LOC 0012Z 344DEG 21KT 3318 11351

LJH
Special weather statement, Jun 30, 5:44 PM MST, 47 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
544 PM MST Wed Jun 30 2021

AZZ531-533-536-538-539-010115-
Gila River Valley AZ-Kofa AZ-Tonopah Desert AZ-Gila Bend AZ-
Central La Paz AZ-
544 PM MST Wed Jun 30 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LA PAZ...
NORTHEASTERN YUMA AND MARICOPA COUNTIES UNTIL 615 PM MST...

At 543 PM MST, Doppler radar was tracking a strong thunderstorm 13
miles south of Kofa Wildlife Refuge, or 37 miles northeast of
Martinez Lake, moving south at 5 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Kofa Wildlife Refuge, Palm Canyon and Hyder.

LAT...LON 3361 11401 3345 11340 3299 11324 3303 11412
TIME...MOT...LOC 0043Z 000DEG 6KT 3330 11395

LJH
Special weather statement, Jun 30, 5:48 PM MST, 43 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
548 PM MST Wed Jun 30 2021

AZZ540-543-544-546-548-550-010115-
South Mountain/Ahwatukee AZ-Scottsdale/Paradise Valley AZ-
Buckeye/Avondale AZ-East Valley AZ-Central Phoenix AZ-
North Phoenix/Glendale AZ-
548 PM MST Wed Jun 30 2021

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 615 PM
MST...

At 548 PM MST, Doppler radar was tracking a strong thunderstorm over
Sky Harbor Airport, or near Tempe, moving south at 5 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Phoenix, Chandler, Tempe, Laveen, Tempe Marketplace, Papago Park,
Arizona Mills Mall, South Phoenix, Arizona State Fairgrounds, South
Mountain Park, Downtown Phoenix, Downtown Scottsdale, Arizona State
University, Sky Harbor Airport, Chandler Fashion Center Mall and
Guadalupe.

This includes the following highways...
AZ Interstate 10 between mile markers 143 and 162.
AZ Interstate 17 between mile markers 195 and 201.
AZ Route 51 between mile markers 1 and 3.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3328 11189 3327 11192 3332 11221 3351 11209
      3351 11188
TIME...MOT...LOC 0048Z 000DEG 6KT 3344 11199

LJH

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 5:13 PM MSTSpecial Weather StatementPSR32 min
Jun 30, 5:22 PM MSTDust Storm AdvisoryPSRMaricopa, Pinal53 min
Jun 30, 5:38 PM MSTDust Storm AdvisoryPSRMaricopa, Yuma67 min
Jun 30, 5:44 PM MSTSpecial Weather StatementPSR31 min
Jun 30, 5:48 PM MSTSpecial Weather StatementPSRMaricopa27 min
Jun 30, 6:19 PM MSTDust Storm AdvisoryPSRMaricopa, Pinal56 min
Jun 30, 6:47 PM MSTSpecial Weather StatementPSR43 min
Jul 1, 4:04 PM MSTSpecial Weather StatementPSR26 min

Nearby

Dust Storm Warnings in Arizona, 2021Every dust storm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.